Alert archive / Virginia / Flash Flood Warnings in 1996
Flash Flood Warning 73, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 6, 1996, 1:31 AM EDT for Pittsylvania County, City of Danville, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 6, 1996, 1:31 AM EDT (05:31 UTC)
- Expired
- Sep 6, 1996, 7:30 AM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Danville, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 5.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 060531 FFWRNK VAC143-590-061130- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 131 AM EDT FRI SEP 6 1996 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 730 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL VIRGINIA ...PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA THE INDEPENDENT CITY OF ...DANVILLE AT 131 AM EDT...DOPPLER WEATHER RADAR INDICATED THAT UP TO AN INCH OF PRECIPITATION HAS FALLEN IN THE SOUTHERN PART OF PITTSYLVANIA COUNTY...INCLUDING THE CITY OF DANVILLE. ALTHOUGH THIS IS A MODEST AMOUNT OF RAIN...THE RADAR ALSO INDICATED THAT VERY HEAVY RAIN WILL BE MOVING INTO THE DANVILLE AREA BY 2 AM. WITH THE GROUND FULLY SATURATED FROM RAINFALL EARLIER IN THE WEEK...FLASH FLOODING IS EXPECTED TO OCCUR. THIS IS AN EXTREMELY DANGEROUS SITUATION. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGER OF FLOODING. NEVER TRY TO DRIVE ACROSS A FLOODED ROAD. DESROSIERS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 8:11 PM EDT, 5 hours 20 minutes earlier.
Area forecast discussion, Sep 5, 8:11 PM EDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 810 PM EDT THU SEP 5 1996 RECOMMENDATIONS... WBC...THANKS FOR CALL. CRW AND RDU...NONE. SHORT DISCUSSION... AT 7 PM...HUR FRAN WAS LCTD NR 33.4 N 78.1 W OR ABT 60 MILES S OF WILMINGTON NC. FRAN WAS MOVG TOWRDS N-NW NR 16 MPH WITH MAX SUS WINDS NR 115 MPH. GOOD PIX OF FRAN ON KMHX WSR-88D. TRACK OF HUR FRAN WILL DETERMINE WX FORECAST. CRRNT NHC TRCK...SLIGHTLY TO THE EAST OF EARLIER PATH...WUD SLICE RNK CWA IN HALF. RAINY AND WINDY WX EXPTED OVRNT AND FRI. TIMING OF FLASH FLOOD WATCHES LOOK GOOD FOR CWA. KK
In the hours before
Special weather statement, Sep 5, 11:35 PM EDT, 1 hour 56 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-061200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1136 PM EDT THU SEP 5 1996 ...A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF CENTRAL VIRGINIA... ...FLASH FLOOD WATCHES CONTINUE IN EFFECT THROUGH FRIDAY FOR ALL OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA... ...HIGH WIND WATCHES ARE IN EFFECT THROUGH FRIDAY FOR NORTHWEST NORTH CAROLINA...THE WESTERN HIGHLANDS AND AREAS EAST OF THE BLUE RIDGE IN VIRGINIA... HURRICANE FRAN MADE LANDFALL AROUND 9 PM THURSDAY NIGHT NEAR CAPE FEAR NORTH CAROLINA. AT 11 PM IT WAS MOVING NORTH-NORTHWEST INTO CENTRAL AND EASTERN NORTH CAROLINA AND IS EXPECTED TO TRACK IN GENERALLY A NORTHERLY DIRECTION AND INTO VIRGINIA THROUGH THE MORNING HOURS. LIFE THREATENING FLASH FLOODING IS A LARGE THREAT IN THE WATCH AREA ESPECIALLY IN AREAS NEAR THE VIRGINIA/NORTH CAROLINA BORDER WHICH RECEIVED FLOODING RAINS ON TUESDAY NIGHT. RAINFALL AMOUNTS ALONG AND EAST OF THE TRACK OF THE STORM WILL GENERALLY BE IN THE 3 TO 5 INCH RANGE WITH LOCAL AMOUNTS UP TO 10 INCHES POSSIBLE. WEST OF THE TRACK 2 TO 4 INCHES ARE LIKELY WITH UP TO 6 INCHES POSSIBLE IN UPSLOPE AREAS OF THE MOUNTAINS. ALSO...A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF EASTERN AND CENTRAL VIRGINIA UNTIL 11 AM FRIDAY MORNING. THE WATCH INCLUDES HALIFAX...CHARLOTTE...AND BUCKINGHAM COUNTIES. ISOLATED TORNADOES ARE LIKELY IN AND NEAR THE WATCH AREA THROUGH THE MORNING. IF YOU LIVE IN A FLOOD PRONE AREA AND HAVE NOT MOVED TO HIGHER GROUND...PLEASE DO SO AS SOON AS POSSIBLE. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MOJNITOR THE PROGRESS OF FRAN AND ISSUE WARNINGS AS NECESSARY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST ON THIS VERY DANGEROUS WEATHER SITUATION. JDS
Special weather statement, Sep 5, 11:58 PM EDT, 1 hour 33 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-061200- SPECIAL WEATHER STATEMENT...CORRECTED TO ADD WIND INFO NATIONAL WEATHER SERVICE BLACKSBURG VA 1136 PM EDT THU SEP 5 1996 ...A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF CENTRAL VIRGINIA... ...FLASH FLOOD WATCHES CONTINUE IN EFFECT THROUGH FRIDAY FOR ALL OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA... ...HIGH WIND WATCHES ARE IN EFFECT THROUGH FRIDAY FOR NORTHWEST NORTH CAROLINA...THE WESTERN HIGHLANDS AND AREAS EAST OF THE BLUE RIDGE IN VIRGINIA... HURRICANE FRAN MADE LANDFALL AROUND 9 PM THURSDAY NIGHT NEAR CAPE FEAR NORTH CAROLINA. AT 11 PM IT WAS MOVING NORTH-NORTHWEST INTO CENTRAL AND EASTERN NORTH CAROLINA AND IS EXPECTED TO TRACK IN GENERALLY A NORTHERLY DIRECTION AND INTO VIRGINIA THROUGH THE MORNING HOURS. LIFE THREATENING FLASH FLOODING IS A LARGE THREAT IN THE WATCH AREA ESPECIALLY IN AREAS NEAR THE VIRGINIA/NORTH CAROLINA BORDER WHICH RECEIVED FLOODING RAINS ON TUESDAY NIGHT. RAINFALL AMOUNTS ALONG AND EAST OF THE TRACK OF THE STORM WILL GENERALLY BE IN THE 3 TO 5 INCH RANGE WITH LOCAL AMOUNTS UP TO 10 INCHES POSSIBLE. WEST OF THE TRACK 2 TO 4 INCHES ARE LIKELY WITH UP TO 6 INCHES POSSIBLE IN UPSLOPE AREAS OF THE MOUNTAINS. ALSO...A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF EASTERN AND CENTRAL VIRGINIA UNTIL 11 AM FRIDAY MORNING. THE WATCH INCLUDES HALIFAX...CHARLOTTE...AND BUCKINGHAM COUNTIES. ISOLATED TORNADOES ARE LIKELY IN AND NEAR THE WATCH AREA THROUGH THE MORNING. WINDS GUSTS COULD APPROACH HURRICANE FORCE...74 MPH...EARLY THIS MORNING ACROSS THE NORTHWEST PIEDMONT OF NORTH CAROLINA WITH SUSTAINED WINDS OF 45 TO 55 MPH. THESE WINDS COULD EASILY BLOW DOWN LARGE TREES...ESPECIALLY IN GROUND THAT IS ALREADY SATURATED. ELSEWHERE TO THE NORTH AND WEST... SUSTAINED WINDS OF 25 TO 35 MPH ARE POSSIBLE WITH GUSTS TO AROUND 40...MAINLY FROM THE BLUE RIDGE EAST. IF YOU LIVE IN A FLOOD PRONE AREA AND HAVE NOT MOVED TO HIGHER GROUND...PLEASE DO SO AS SOON AS POSSIBLE. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE PROGRESS OF FRAN AND ISSUE WARNINGS AS NECESSARY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST ON THIS VERY DANGEROUS WEATHER SITUATION. JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 2:15 AM EDT | Flash Flood Warning | RNK | Henry | 5 hr |
| Sep 6, 2:15 AM EDT | Flash Flood Warning | RNK | Halifax | 5 hr |
| Sep 6, 4:31 AM EDT | Flash Flood Warning | RNK | Franklin | 4 hr |
| Sep 6, 6:01 AM EDT | Flash Flood Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge | 4 hr |
| Sep 6, 6:01 AM EDT | Flash Flood Warning | RNK | City of Lexington | 4 hr |
| Sep 6, 6:01 AM EDT | Flash Flood Warning | RNK | City of Buena Vista | 4 hr |
| Sep 6, 6:31 AM EDT | Flash Flood Warning | RNK | Campbell, City of Lynchburg | 3 hr |
| Sep 6, 7:28 AM EDT | Flash Flood Warning | RNK | Henry, Pittsylvania, City of Martinsville | 5 hr |
| Sep 6, 7:28 AM EDT | Flash Flood Warning | RNK | Halifax | 5 hr |
| Sep 6, 7:28 AM EDT | Flash Flood Warning | RNK | City of Danville | 5 hr |
| Sep 6, 7:43 AM EDT | Flash Flood Warning | RNK | Roanoke, City of Salem | 4 hr |
| Sep 6, 7:43 AM EDT | Flash Flood Warning | RNK | City of Roanoke | 4 hr |
| Sep 6, 7:43 AM EDT | Flash Flood Warning | RNK | Montgomery | 4 hr |
| Sep 6, 8:26 AM EDT | Flash Flood Warning | RNK | Franklin | 4 hr |
| Sep 6, 9:40 AM EDT | Flash Flood Warning | RNK | Appomattox, Buckingham, Charlotte | 3 hr |
| Sep 6, 9:50 AM EDT | Flash Flood Warning | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 4 hr |
| Sep 6, 9:50 AM EDT | Flash Flood Warning | RNK | Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 4 hr |
| Sep 6, 9:50 AM EDT | Flash Flood Warning | RNK | 4 hr | |
| Sep 6, 10:10 AM EDT | Flash Flood Warning | RNK | Floyd | 3 hr |
| Sep 6, 11:20 AM EDT | Flash Flood Warning | RNK | Roanoke, City of Salem | 3 hr |
| Sep 6, 11:20 AM EDT | Flash Flood Warning | RNK | Montgomery | 3 hr |
| Sep 6, 11:20 AM EDT | Flash Flood Warning | RNK | City of Roanoke | 3 hr |
| Sep 6, 12:25 PM EDT | Flash Flood Warning | RNK | Pittsylvania | 3 hr |
| Sep 6, 12:25 PM EDT | Flash Flood Warning | RNK | City of Danville | 3 hr |
| Sep 6, 12:25 PM EDT | Flash Flood Warning | RNK | Franklin, Henry | 3 hr |
| Sep 6, 12:25 PM EDT | Flash Flood Warning | RNK | City of Martinsville | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.